New Mexico, 2015Hail in New Mexico, August 17, 2015
August 17, 2015 · NWS ABQ · 8 events in 4 counties and zones
A weak shortwave within northwest flow aloft traversed northern New Mexico during the afternoon of the 17th, helping to initiate areas of strong to severe storms. Storm type was initially more multi-cellular with embedded supercells over the northern mountains and northeast highlands before slowly transitioning to more of a squall line-like feature as it entered the east central plains during…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak shortwave within northwest flow aloft traversed northern New Mexico during the afternoon of the 17th, helping to initiate areas of strong to severe storms. Storm type was initially more multi-cellular with embedded supercells over the northern mountains and northeast highlands before slowly transitioning to more of a squall line-like feature as it entered the east central plains during the evening. The embedded supercell thunderstorms managed to produce multiple severe hail reports throughout the day, ranging from nickel to baseball size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 17, 11:08 AM MST, 28 minutes earlier.
Area forecast discussion, Aug 17, 11:08 AM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1208 PM MDT MON AUG 17 2015
.AVIATION...
18Z TAF CYCLE
YET ANOTHER ROUND OF SHRA AND TSRA DEVELOPING AS OF THIS WRITING
ACROSS FAR NORTHERN NM AND THIS ACTIVITY WILL DEVELOP TO THE EAST
AND SE AS THE AFTN PROGRESSES WITH SOME ISOLATED TO SCT DEVELOPMENT
MAINLY E AND SOUTH OF A LINE FROM GRANTS TO THE NW CORNER OF
CATRON COUNTY. SOME STORMS LIKELY TO BECOME STRONG TO SEVERE
ACROSS NE AND E CENTRAL NM LATER THIS AFTN INTO THE EVE WITH A FEW
STRONG STORMS ALSO POSSIBLE REMAINDER OF N CENTRAL AND EASTERN NM.
THESE STRONGER TO SEVERE STORMS MAY PRODUCE BRIEF MVFR CIGS AND
VSBY...ALONG WITH BRIEF MT OBSCURATIONS...HAIL AND WIND GUSTS
BETWEEN 40 AND 55 KTS. DRIER ACROSS ROUGHLY NW THIRD OF NM WITH
ONLY ISOLATED -TSRA COVERAGE. TSRA INTENSITY AND COVERAGE TO
DIMINISH SOME LATE TONIGHT.
43
&&
.PREV DISCUSSION...322 AM MDT MON AUG 17 2015...
.SYNOPSIS...
DRY AIR WILL CONTINUE TO FILTER INTO NORTHWEST AND WEST-CENTRAL
NEW MEXICO TODAY. THE DRY AIR WILL ALL BUT ELIMINATE CHANCES FOR
AFTERNOON THUNDERSTORMS FOR LOCATIONS WEST OF THE CONTINENTAL
DIVIDE. THE FAVORED AREA FOR STORMS TODAY WILL BE OVER THE NORTHEAST
THIRD OF THE STATE WHERE A FEW STRONG STORMS ARE POSSIBLE. DRY AIR
WILL SPREAD EAST AND SOUTHEAST ON TUESDAY...LIMITING STORM CHANCES
MAINLY TO THE SOUTH-CENTRAL MOUNTAINS. A STRONG BACKDOOR COLD
FRONT IS FORECAST TO DROP INTO EASTERN NEW MEXICO WEDNESDAY...COOLING
TEMPERATURES TO WELL BELOW AVERAGE READINGS FOR MID AUGUST. AS THE
FOUR CORNERS HIGH RE-ESTABLISHES FRIDAY THROUGH THE WEEKEND...MONSOON
MOISTURE IS EXPECTED TO RETURN.
&&
.DISCUSSION...
MODELS REMAIN ON TRACK WITH DRY LOW AND MID LEVEL AIR PUSHING
INTO NW AND FAR W-CENTRAL NM TODAY. FAVORED AREA FOR SHOWERS AND
THUNDERSTORMS WILL BE OVER THE NE THIRD WHERE LOW LEVEL MOISTURE
WILL COMBINE WITH A WEAK SHORT-WAVE/SPEED MAX TO PRODUCE SCT-
NUMEROUS ACTIVITY. A FEW STRONG TO PERHAPS SEVERE STORMS ARE
POSSIBLE OVER THE NE HIGHLANDS AND PLAINS WITH GOOD VEERING OF
THE WIND WITH HEIGHT. DRY AIR AT ALL LEVELS OF THE ATMOSPHERE
OVERTAKES THE NORTHERN TWO THIRDS OF NM TUESDAY. SOUTH-CENTRAL
MOUNTAINS MAY BE THE ONLY SPOT WHERE A BUILDING CUMULUS JUST MIGHT
SURVIVE THE VERTICAL JOURNEY JUST LONG ENOUGH TO PRODUCE SHOWER OR
TWO.
MODELS CONTINUE WITH IDEA OF AN UNSEASONABLY STRONG UPPER LEVEL
CLIPPER TROUGH SLIDING SEWD THROUGH THE NORTHERN ROCKIES AND
PLAINS TONIGHT AND TUESDAY. THIS TROUGH IS FORECAST TO SEND A
STRONG BACKDOOR COLD FRONT THROUGH ERN NM TUESDAY NIGHT. GFS IS
FASTER WITH THIS FEATURE...SENDING IT THROUGH THE CANYONS OF THE
CENTRAL MOUNTAIN CHAIN AROUND SUNRISE WEDNESDAY. NAM KEEPS THE
FRONT BANKED UP AGAINST THE EAST SLOPES OF THE CENTRAL MOUNTAIN
CHAIN WEDNESDAY MORNING...SENDING IT WWD WEDNESDAY EVENING. MAIN
SENSIBLE WEATHER WITH EITHER SOLUTION WILL BE SIMILAR...WITH
COOLER TO MUCH COOLER TEMPERATURES EAST OF THE CENTRAL MOUNTAINS
WEDNESDAY...ACCOMPANIED BY AREAS OF UPSLOPE STRATUS AND PERHAPS A
SHOWER/THUNDERSTORM OR TWO. TEMPS EXPECTED TO REBOUND RAPIDLY
THURSDAY AS WEST WINDS ALOFT WIN OUT AND FORCE THE COOLER AIRMASS EWD.
GFS AND ECMWF ARE IN GOOD AGREEMENT FOR FRIDAY THROUGH THE
WEEKEND. FOUR CORNERS HIGH GRADUALLY BUILDS BACK EWD THROUGH SRN
AZ AND SRN NM. SUBTROPICAL MOISTURE IS FORECAST TO WRAP AROUND
UPPER HIGH AND INTO NM FROM THE WEST. GFS AND ECMWF THEN BOTH
BRING DOWN ANOTHER UNSEASONABLY STRONG BACKDOOR COLD FRONT
SATURDAY NIGHT AND SUNDAY. THIS FRONT APPEARS TO SET THE STAGE
FOR SUNDAY AND PERHAPS INTO EARLY NEXT WEEK.
33
&&
.FIRE WEATHER...
TRANSITION TO A MUCH DRIER...BREEZIER/WINDIER PATTERN EARLY THIS
WEEK WITH DAYTIME TEMPERATURES TRENDING TO BELOW SEASONAL AVERAGE
FOR A VAST MAJORITY OF THE AREA BY WEDNESDAY. THIS PATTERN CHANGE
WILL OCCUR AS A SIGNIFICANT UPPER LEVEL TROUGH FOR MID-AUGUST CARVES
OUT OVER THE INTERMOUNTAIN WEST LATER TODAY AND SWEEPS EASTWARD
THROUGH TUESDAY. THIS WILL FORCE A STRENGTHENING NORTHWEST FLOW
ALOFT OVER CENTRAL AND NORTHERN NEW MEXICO THAT WILL USHER IN A MUCH
DRIER AIR MASS FROM NW TO SE.
WEST AND NORTHWEST WINDS WILL BE A BIT MORE NOTICEABLE OVER NORTH-
CENTRAL AND NORTHWEST NEW MEXICO THIS AFTERNOON...WITH SHARPER
INCREASES EXPECTED TUESDAY INTO WEDNESDAY. LOCALIZED CRITICAL FIRE
WEATHER CONDITIONS WILL BE POSSIBLE OVER NORTHWEST AREAS...BUT THESE
CONDITIONS ARE NOT EXPECTED TO BE WIDESPREAD. GIVEN CURRENT FUEL
STATUS AND LOW/MODERATE FIRE DANGER...FIRE WEATHER HIGHLIGHTS WILL
NOT BE ISSUED.
THE MOST SIGNIFICANT DOWNWARD TREND IN MIN RH WILL OCCUR ON TUESDAY.
SURFACE DEW POINT TEMPERATURES IN THE MID 30S TO MID 40S FROM THE
RIO GRANDE W-NW TO THE FOUR CORNERS THIS AFTERNOON WILL LOWER
SIGNIFICANTLY TUESDAY WITH READINGS MOSTLY IN THE 20S. HIGHER
ELEVATIONS OF THE NORTH AND WEST AND IMMEDIATE FOUR CORNERS REGION
COULD SEE DEW POINTS CRATER TO THE UPPER TEENS DURING PEAK MIXING.
ACROSS THE EAST...SURFACE DRYING WILL NOT BE AS PRONOUNCED NEAR THE
NM/TX LINE BUT RH/S STILL NOTICEABLY LOWER ACROSS THE HIGH PLAINS.
THE MOST SIGNIFICANT DOWNWARD TREND IN DAYTIME TEMPS WILL OCCUR ON
WEDNESDAY IN WAKE OF AN ASSOCIATED PACIFIC FRONT AS WELL AS THE
BACKDOOR SEGMENT OF THE FRONTAL SYSTEM. THE BACKDOOR FRONT WILL
INITIALLY IMPACT NORTHEAST AREAS ON TUESDAY...WITH THE MAIN
SOUTHWARD SURGE TUESDAY NIGHT INTO WEDNESDAY. AS A RESULT...DEW
POINTS WILL RECOVER EAST OF THE CENTRAL MOUNTAIN CHAIN AND SOMEWHAT
FOR AREAS ALONG RIO GRANDE VALLEY FOR WEDNESDAY AS LOCALLY GUSTY GAP
WINDS DEVELOP. THINKING THE STRONGEST GAP WINDS WILL DEVELOP
WEDNESDAY AFTERNOON AND EVENING.
BEST CHANCE OF WETTING RAINS WILL BE FOUND ACROSS NC/NE AREAS
THROUGH TONIGHT...BEFORE STORM COVERAGE QUICKLY WANES. LARGELY
THUNDERSTORM FREE CONDITIONS EXPECTED FOR WED-THU. WARMING
TEMPERATURES AND SLIGHT MOISTURE INCREASE FOR LATE WEEK AS HIGH
PRESSURE BUILDS AND THE AIR MASS GRADUALLY RECOVERS.
EXCELLENT VENTILATION THE NEXT TWO DAYS WITH POCKETS OF FAIR TO
LOCALLY POOR VENT RATES LINGERING TODAY IN THE HIGH NORTHERN VALLEYS
AND EAST SLOPES OF THE SANGRES. KJ
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 17, 4:21 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
521 AM MDT MON AUG 17 2015
NMZ501>540-181130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
521 AM MDT MON AUG 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING MAINLY FROM THE EAST SLOPES OF THE SANGRE DE CRISTO
MOUNTAINS EASTWARD TO TEXAS LINE. HAIL UP TO QUARTER SIZED AND
STRONG WINDS WILL BE THE PRIMARY THREATS. OTHERWISE...ANY SLOW-
MOVING STORMS EAST OF THE CENTRAL MOUNTAIN CHAIN WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. STORM MOTION WILL
GENERALLY BE TOWARD THE SOUTHEAST AT 10 MPH OR LESS. THUNDERSTORMS
WILL FAVOR EASTERN AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A MUCH DRIER AND WINDIER PATTERN WILL DEVELOPS TUESDAY WITH LARGELY
THUNDERSTORM FREE CONDITIONS EXPECTED TUESDAY THROUGH THURSDAY.
MONSOON MOISTURE IS FORECAST TO RETURN FRIDAY AND REMAIN IN PLACE
THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
33
In the hours before
Special weather statement, Aug 17, 11:10 AM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1210 PM MDT MON AUG 17 2015
NMZ510-516-171845-
UPPER RIO GRANDE VALLEY-SAN JUAN MOUNTAINS-
1210 PM MDT MON AUG 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TAOS COUNTY UNTIL
1245 PM MDT...
AT 1210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TRES PIEDRAS...OR 22 MILES WEST OF QUESTA...
MOVING SOUTHEAST AT 25 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ARROYO HONDO...TRES PIEDRAS AND LAS TABLAS.
THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 372 AND 389.
OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATIONS
CEBOLLA MESA CAMPGROUND...HIGH BRIDGE OVERLOOK...JOHN DUNN BRIDGE
RIVER ACCESS...AND RIO GRANDE GORGE VISITOR CENTER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3664 10567 3662 10566 3660 10566 3660 10564
3657 10566 3655 10566 3656 10563 3655 10562
3637 10572 3661 10617 3674 10607
TIME...MOT...LOC 1810Z 295DEG 23KT 3663 10598
34Hail, Rio Arriba
- When
- August 17, 11:36 AM MST to 11:40 AM MST
- Where
- Rio Arriba County, 4.51 mi ENE of Las Tablas
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.591, -105.959
Golf ball size hail fell along highway 285 south of Tres Piedras.
Hail, Mora
- When
- August 17, 1:47 PM MST to 1:50 PM MST
- Where
- Mora County, Rainsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.980, -105.210
Quarter size hail north of Salman Raspberry Ranch.
Hail, Mora
- When
- August 17, 1:55 PM MST to 1:58 PM MST
- Where
- Mora County, La Cueva
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 35.940, -105.250
Hail, Union
- When
- August 17, 2:24 PM MST to 2:27 PM MST
- Where
- Union County, 8.78 mi ENE of Folsom
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.910, -103.780
Hail, Union
- When
- August 17, 3:12 PM MST to 3:15 PM MST
- Where
- Union County, 24.19 mi NE of Des Moines
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.990, -103.500
Pea to quarter size hail with 50 mph estimated wind gusts.
Hail, Union
- When
- August 17, 4:13 PM MST to 4:20 PM MST
- Where
- Union County, 3.92 mi NW of Grenville
- Measured
- 1 in hail
- Reported by
- Department of Highways
- Coordinates
- 36.630, -103.660
Pea to quarter size hail along U.S. Highway 64 between Des Moines and Grenville. Plow trucks called out to move hail off roadway.
Hail, Guadalupe
- When
- August 17, 4:24 PM MST to 4:28 PM MST
- Where
- Guadalupe County, 4.54 mi WSW of Pastura
- Measured
- 2.75 in hail
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 34.749, -105.011
Public reports indicate baseball size hail fell between Pastura and Vaughn along U.S. Highway 54. EM had back windshield blown out by the hail that was falling from the same storm.
Hail, Union
- When
- August 17, 6:00 PM MST to 6:05 PM MST
- Where
- Union County, 7.47 mi NE of Clapham
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.250, -103.280
Quarter to half dollar size hail lasted about 5 minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, August 17, 2015$250,000 · EF1 · 14 events
- Damaging Wind in New Mexico, August 17, 2015$1.1 million · 61 kt wind · 1 event
- Flash Flooding in West Virginia, August 17 to 18, 20151 injured · $117,000 · 4 events
- Hail and Damaging Wind in Wyoming, August 17, 2015$50,000 · 1.5 in hail · 8 events
- Damaging Winds in Texas, August 17, 2015$45,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 17 to 18, 2015$27,000 · 52 kt wind · 10 events
- Damaging Winds in Georgia, August 17, 2015$25,000 · 50 kt wind · 5 events
- Flash Flood and Flood in Nebraska, August 17 to 19, 2015$20,000 · 2 events
- Heavy Rain in Iowa, August 17 to 18, 201513 events
- Tornado and Heavy Rain in Mississippi, August 17, 2015$15,000 · EF0 · 2 events
- Flash Flood and Hail in Colorado, August 17, 20152.5 in hail · 7 events
- Hail and Damaging Winds in Wyoming, August 17, 201560 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588501, 588502, 588503, 588505, 588506, 588507, 588510, 588508.